In the Journals

Psychiatric hospital patients at risk for antibiotic-psychotropic drug-drug interactions

Show Citation

December 2, 2015

Nearly 23% of psychiatric patients treated with antibiotics at adult psychiatric facilities were at risk for drug-drug interactions, according to recent findings.

“Antibiotics have several drug-drug interactions (DDIs) with psychotropic drugs that can lead to adverse events or treatment failure and significantly increase the costs of treatment,” Bojana Beovic, MD, PhD, from the infectious diseases department at the University Medical Centre in Ljubljana, Slovenia, and colleagues wrote. “The safest drugs for psychiatric patients are penicillin, cephalosporin, aminoglycosides and nitrofurantoin; macrolides and quinolones should be used with great caution.”

In the study, researchers assessed antibiotic use in 74 patients (mean age, 58.1 years) who were hospitalized at psychiatric hospitals in Slovenia for 2 weeks in December 2012 and 2 weeks in May 2013. Patients received antibiotics most commonly for urinary tract infections (62.2%) and respiratory tract infections (13.5%). The most frequently prescribed antibiotics were co-amoxiclav (36.5%), co-trimoxazole (25.7%), ciprofloxacin (12.2%) and nitrofurantoin (6.8%).

On average, patients received 2.96 psychotropic medications (95% CI, 2.59-3.33) in addition to antibiotics. Possible class D DDIs were identified in 22.9% of the cohort. The most prevalent antbiotic/psychotropic DDIs were observed between co-trimoxazole and quetiapine (2.1 cases per 100 hospital admissions), and ciprofloxacin and olanzapine (0.526 cases per 100 admissions). Most DDIs (82.3%) were pharmacodynamic, specifically prolonging QT intervals.

To avoid DDIs, the researchers wrote that health care providers often can substitute co-trimoxazole with nitrofurantoin, while DDIs of duloxetine, mirtazapine or olanzapine with ciprofloxacin can be avoided by temporarily adjusting the psychotropic drug dosage.

“In patients treated with antibiotics and psychopharmaceuticals together, we recommend routine electrocardiographic testing, especially during escitalopram and quetiapine therapy in combination with ciprofloxacin and co-trimoxazole,” the researchers wrote. “Patients with a long QT syndrome history should avoid taking these drugs.” – by Jen Byrne

Disclosure: The researchers report no relevant financial disclosures.

itj+ Infographic

itj+ Perspective